What is fentanyl?

  • Fentanyl is a powerful synthetic (manufactured) opioid prescribed by physicians to treat patients with severe pain, such as post-surgical or cancer pain. Legally prescribed fentanyl generally comes in the form of a patch, nasal spray, lozenge, injection, tablets or films. However, illegally manufactured fentanyl can be found in a powdered form and is frequently used to “cut” heroin or in counterfeit prescription pills (including fake opioids and benzodiazepines).

Why is fentanyl so dangerous?

  • Fentanyl is 50-100 times more potent than morphine and is often added to drugs without the user’s knowledge. This places users at a higher risk for overdose since a dose that appears safe may actually be lethal. Most users try to actively avoid fentanyl but are often unable to detect its presence.

What does a fentanyl overdose look like?

  • The onset of an overdose caused by fentanyl can occur at a much quicker rate (sometimes within seconds) than heroin and may take multiple doses of naloxone to counteract due to the potency of fentanyl.  In the majority of cases, fentanyl overdoses appear very similar to other opioid overdoses. However, atypical overdose symptoms due to fentanyl have been reported, including:
    • Immediate blue or grey lips
    • Body stiffening/seizure like activity
    • Foaming at the mouth
    • Confusion before becoming unresponsive

How do I respond to a fentanyl overdose?

  • Fentanyl overdoses are often indistinguishable from overdoses caused by any other opioids and should be responded to similarly beginning with administering naloxone, calling 911, and starting rescue breaths (see above).